Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 24, 2020, 11:36 PM CDT for Graham County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2020, 11:36 PM CDT (04:36 UTC)
- Expired
- May 25, 2020, 12:24 AM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Graham County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1828 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.4
The text
As transmitted.
149
WGUS53 KGLD 250436
FFWGLD
KSC065-250630-
/O.NEW.KGLD.FF.W.0005.200525T0436Z-200525T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
1136 PM CDT Sun May 24 2020
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Northeastern Graham County in northwestern Kansas...
* Until 130 AM CDT.
* At 1136 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Nicodemus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3939 9984 3957 9984 3957 9960 3939 9960
FLASH FLOOD...RADAR INDICATED
$$
JN1 follow-up statement
466 WGUS73 KGLD 250524 RRA FFSGLD Flash Flood Statement National Weather Service Goodland KS 1224 AM CDT Mon May 25 2020 KSC065-250534- /O.CAN.KGLD.FF.W.0005.000000T0000Z-200525T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Graham KS- 1224 AM CDT Mon May 25 2020 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN GRAHAM COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3939 9984 3957 9984 3957 9960 3939 9960 $$ JN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 24, 6:31 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, May 24, 6:31 PM CDT, 5 hours 5 minutes before
Area Forecast Discussion National Weather Service Goodland KS 531 PM MDT Sun May 24 2020 .SHORT TERM...(This evening through Wednesday) Issued at 155 PM MDT Sun May 24 2020 Visible satellite and surface obs reveal a complex scenario across western and especially southwestern Kansas. Front has settled along a Hays to Liberal line, with agitated cu ahead and along it. There is also an outflow boundary racing westward and approaching Hays, which may nudge the front into Gove/Sheridan/Graham counties in the next few hours. If that happens, then cannot rule out those areas getting on the warm/very unstable side of the front where deep layer shear supports possible supercells between 21z and 00z before moving east. Elsewhere, will be looking westward to Colorado where large complex of thunderstorms will develop in the post frontal upslope regime and move across the area this evening. These storms have the potential of producing a large swath of 60-80 mph wind gusts this evening, as well as locally heavy rainfall. Overnight, precipitation will shift eastward where locally heavy rainfall will continue to be a risk. Low temperatures will range from the lower 40s to lower 50s. Monday will be cloudy and cool with scattered showers through the day, most numerous in the morning. No severe storms are expected due to lack of instability and additional rainfall amounts will be light. High temperatures will generally be in the lower 60s, perhaps a few degrees cooler. Low temperatures Monday night will range from the upper 30s in northeast Colorado to middle 40s in west central Kansas. Cannot rule out patchy frost in lower lying areas of northeast Colorado. Tuesday and Wednesday will be dry with the remnant upper low over the southern plains and shortwave ridging from the desert southwest to central Rockies. Temperatures will be in the middle 70s on Tuesday and lower 80s on Wednesday with light winds. Low temperatures will be in the 40s and 50s. .LONG TERM...(Thursday through Sunday) Issued at 236 PM MDT Sun May 24 2020 Upper level ridging sits over the western U.S. Thursday as a closed low shifts eastward over the Arklatex area with a trough north of the Great Lakes. The ridge pushes over the central U.S. by Saturday night forcing the trough east. The cutoff low retrogrades within the ridge to over the Texas/Mexico border by Sunday night. A closed low makes its way from the central California coast into the Pacific Northwest leading to an upper level disturbance within the ridge during the extended forecast period. Surface high pressure sits over most of the Plains Thursday with low pressure extending from the Great Lakes southwestward into the Arklatex region. Low pressure begins to infringe on the high pressure in the northwest Plains by Sunday. The extended forecast period will be dry with high temperatures in the mid-70s to upper 80s and lows in the 50s. Skies will be sunny to partly cloudy. There could be elevated fire weather concerns next Sunday but RH values are not below 20% yet and wind gusts do not yet reach 25 mph in the forecast. Winds may increase due to the surface pressure gradient as low pressure moves into the Plains and high pressure extends into the central Plains from the east. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 512 PM MDT Sun May 24 2020 GLD will transition from VFR to MVFR as rain showers move in and ceilings lower. MVFR conditions will continue through the night into Monday morning with showers diminishing after 11Z. Conditions will return to VFR after 18Z. MCK will transition from VFR to MVFR after 05Z as rain showers move in. Rain showers will diminish after 11Z with conditions returning to VFR. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...NEWMAN AVIATION...LOCKHART
Hazardous weather outlook, May 24, 3:51 AM CDT, 19 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 251 AM MDT Sun May 24 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 251 AM MDT Sun May 24 2020 /351 AM CDT Sun May 24 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A few strong to severe thunderstorms will be possible this afternoon and evening, generally along and south of a line from Cheyenne Wells to Oakley to Hill City. Large hail, damaging winds, and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening.
In the hours before
Local storm report, May 24, 11:17 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1017 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 2 W EDSON 39.33N 101.58W
05/24/2020 M77 MPH SHERMAN KS MESONET
MESONET STATION K5ED7 I-70 - EDSON
INTERCHANGE.
&&Local storm report, May 24, 11:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1019 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM FLASH FLOOD 3 N COLBY 39.43N 101.05W
05/24/2020 THOMAS KS PUBLIC
FLOODING REPORTED AT THE COLBY AIRPORT.
&&Local storm report, May 24, 11:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM TSTM WND GST 3 N COLBY 39.43N 101.05W
05/24/2020 M62 MPH THOMAS KS AWOS
AWOS STATION KCBK 2 N COLBY.
&&Local storm report, May 24, 11:21 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 6 SSW EDSON 39.26N 101.59W
05/24/2020 M72 MPH SHERMAN KS PUBLIC
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 6
SSW EDSON.
&&Special weather statement, May 24, 11:29 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Goodland KS 1129 PM CDT Sun May 24 2020 KSZ029-250445- Gove KS- 1129 PM CDT Sun May 24 2020 ...SPECIAL WEATHER STATEMENT... At 1128 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Quinter to 4 miles north of Utica. Movement was east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Quinter. This includes Interstate 70 in Kansas between mile markers 103 and 112. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 10028 3913 10033 3913 10015 3870 10016 TIME...MOT...LOC 0428Z 270DEG 21KT 3908 10025 3871 10017 AW
Local storm report, May 24, 11:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1035 PM MDT SUN MAY 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND DMG 1 NW COLBY 39.40N 101.05W
05/24/2020 THOMAS KS PUBLIC
DOWN POWER LINE DUE TO A BROKEN TREE LIMB.
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 48 min |
| May 24, 8:45 PM CDT | Special Weather Statement | GLD | Sherman | 45 min |
| May 24, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 38 min |
| May 24, 9:27 PM CDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| May 24, 9:46 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| May 24, 9:51 PM CDT | Flash Flood Warning | GLD | Norton | 91 min |
| May 24, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 50 min |
| May 24, 9:59 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| May 24, 10:02 PM CDT | Flash Flood Warning | GLD | Sherman | 72 min |
| May 24, 10:11 PM CDT | Special Weather Statement | GLD | Norton | 34 min |
| May 24, 10:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 42 min |
| May 24, 10:34 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Logan, Rawlins, Sheridan, Sherman, Thomas | 41 min |
| May 24, 10:57 PM CDT | Special Weather Statement | GLD | Gove | 33 min |
| May 24, 11:05 PM CDT | Flash Flood Warning | GLD | Thomas | 79 min |
| May 24, 11:14 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 46 min |
| May 24, 11:29 PM CDT | Special Weather Statement | GLD | Gove | 16 min |
| May 24, 11:49 PM CDT | Flash Flood Warning | GLD | Decatur, Sheridan | 59 min |
| May 24, 11:59 PM CDT | Special Weather Statement | GLD | Sheridan | 31 min |
| May 25, 12:31 AM CDT | Special Weather Statement | GLD | Graham | 29 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.